MAUDE Adverse Event Report: ETHICON INC. SURGICEL NU KNIT HEMO 7.5X10; HEMOSTATIC AGENT, ABSORBABLE

ETHICON INC. SURGICEL NU KNIT HEMO 7.5X10; HEMOSTATIC AGENT, ABSORBABLE
Catalog Number 1943
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Anemia (1706); Hematoma (1884); Unspecified Infection (1930); No Code Available (3191)
Date of Event 04/01/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: the patient demographic info: age, weight, bmi at the time of index procedure: age: (b)(6), weight: (b)(6), height: 167.0 cm.The diagnosis and indication for the index surgical procedure? acute cholecystitis with gallstones.Where was the surgicel used (on what tissue)? during the laparoscopic cholecystectomy (index procedure), bloody oozing occurred from the liver bed when dissected it, and surgicel used on the liver bed.Volume of bleeding during the procedure is 55ml.How much surgicel was used during the procedure? 1 peace of surgicel nu-knit 7.6cm x 10.2cm.Was the surgicel product left in place? was the excess removed? it was left in place because of the threat of rebleeding.What were the current symptoms following the index surgical procedure? onset date? on (b)(6) 2019: initial procedure.On (b)(6) 2019: after the procedure, the patient developed high fever about 40.Hematoma or abscess under the liver was doubt by computed tomography scan.Enterococcus was detected from blood culture.Antibacterial agent was prescribed continuously.On (b)(6) 2019: percutaneous transhepatic drainage was conducted and drainage tube was remained.Pseudomonas aeruginosa and enterococcus were detected from drainage culture.On (b)(6) 2019: anemia was progressed and blood transfusion 2units x 2times conducted.After that, fever and pyrolysis were repeated.On (b)(6) 2019: percutaneous transhepatic drainage tube was placed additionally but extubated naturally after a few days.It has been difficulty to control the infection even after more than one month.Has any surgical or medical intervention been taken as a result? please confirm the question 6.Other relevant patient history? the patient had cholangitis before the operation.Any concurrent use of other products? no further information is available.Lot #? the lot number is unknown.What is physician¿s opinion as to the etiology of or contributing factors to this event? doubt of infection of pseudomonas aeruginosa and enterococcus at the site of remained surgicel and hematoma mixed.What is the patient current status? the patient healed from life threatening bacillaemia.
 
Event or Problem Description
It was reported that a patient underwent a laparoscopic cholecystectomy procedure on (b)(6) 2019 and an absorbable hemostatic device was used on the liver bed for oozing and hemostasis was done.The patient had cholangitis before the operation, so a high fever continued after the operation, and a tumor lesion including a small amount of gas accumulation on the lower surface of the liver was found by ct.A percutaneous transhepatic drain was placed on the site.The drainage was not obvious pus, but pseudomonas aeruginosa and enterococci were detected from the drainage, so antimicrobials were used that show sensitivity to each microbe.Cleaning using the drain is continuing, but it has been difficulty to control the infection even after more than one month.It is presumed that the product and hematoma formed a biofilm in a state of being organized and formed into a mass.
 
Additional Manufacturer Narrative
Product complaint (b)(4).

Brand Name
SURGICEL NU KNIT HEMO 7.5X10
Common Device Name
HEMOSTATIC AGENT, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8678806
Report Number2210968-2019-82523
Device Sequence Number2354210
Product Code LMG
UDI-Device Identifier10705031002975
UDI-Public10705031002975
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1943
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/10/2019
Supplement Date Received by Manufacturer06/26/2019
Initial Report FDA Received Date06/07/2019
Supplement Report FDA Received Date06/26/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age78 YR
Patient Weight43